Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 138, NWS Corpus Christi, TX

May 15, 2012Kleberg County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at May 15, 2012, 3:52 PM CDT for Kleberg County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2012, 3:52 PM CDT (20:52 UTC)
Expired
May 15, 2012, 4:23 PM CDT
In force
31 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon

County Kleberg County, TX

The radar

The Corpus Christi radar (KCRP), 47 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2012-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2012-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
886 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

312 
WUUS54 KCRP 152052
SVRCRP
TXC273-152145-
/O.NEW.KCRP.SV.W.0138.120515T2052Z-120515T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
352 PM CDT TUE MAY 15 2012

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KLEBERG COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 445 PM CDT

* AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES WEST OF MALAQUITE BEACH...OR 19 MILES SOUTH OF CORPUS
  CHRISTI...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MALAQUITE BEACH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2729 9739 2731 9737 2734 9738 2730 9739
      2730 9740 2746 9753 2755 9744 2750 9734
      2748 9734 2749 9732 2747 9728 2727 9734
      2727 9738
TIME...MOT...LOC 2052Z 312DEG 9KT 2746 9743

$$

JR
2 follow-up statements
181 
WWUS54 KCRP 152113
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
413 PM CDT TUE MAY 15 2012

TXC273-152145-
/O.CON.KCRP.SV.W.0138.000000T0000Z-120515T2145Z/
KLEBERG-
413 PM CDT TUE MAY 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EASTERN KLEBERG COUNTY...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES SOUTH OF MALAQUITE BEACH...OR 29 MILES SOUTH OF
CORPUS CHRISTI...MOVING SOUTHEAST AT 15 MPH.

LAT...LON 2729 9739 2731 9737 2734 9738 2730 9739
      2730 9740 2746 9753 2755 9744 2750 9734
      2748 9734 2749 9732 2747 9728 2727 9734
      2727 9738
TIME...MOT...LOC 2113Z 323DEG 13KT 2733 9734

$$

JR
051 
WWUS54 KCRP 152123
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
423 PM CDT TUE MAY 15 2012

TXC273-152133-
/O.CAN.KCRP.SV.W.0138.000000T0000Z-120515T2145Z/
KLEBERG-
423 PM CDT TUE MAY 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KLEBERG COUNTY IS
CANCELLED...

LAT...LON 2729 9739 2731 9737 2734 9738 2730 9739
      2730 9740 2746 9753 2755 9744 2750 9734
      2748 9734 2749 9732 2747 9728 2727 9734
      2727 9738
TIME...MOT...LOC 2123Z 323DEG 13KT 2730 9732

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:22 PM CDT, 30 minutes earlier.

Area forecast discussion, May 15, 3:22 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
322 PM CDT TUE MAY 15 2012

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...EFFECTIVE
DESTABILIZATION OF THE ATMOSPHERE THIS AFTERNOON AHEAD OF AN
APPROACHING UPPER LEVEL S/W. ALTHOUGH NO STRONG INFLUENCE WITH AN
UPPER LEVEL JET NOR SPLIT FLOW...MARGINAL SHEARING AND COOLING
ALOFT WITH THE S/W SHOULD ALLOW MOST OF THESE STORMS TO BECOME
MORE OF A PULSE TYPE DEVELOPMENT...ESPECIALLY WHEN INTERACTING
WITH ALL OF THE OUTFLOWS FROM SURROUNDING STORMS. STORMS CAN
STRENGTHEN TO POSSIBLE SEVERE AS CALCULATED VIL OF THE DAY IS
AROUND 41...AND QUARTER TO GOLF BALL SIZED HAIL IS BEING REPORTED
ALREADY. EXPECTING HAIL BEING THE MAJOR THREAT THIS EVENING. THE
MOIST ATMOSPHERE WITH LIGHT SHEARING AT THE SURFACE IS FAVORABLE
FOR FUNNEL DEVELOPMENT AS WELL. MODELS ARE SHOWING A SECOND MAX
VORT LOBE ROUNDING THE BOTTOM OF THE UPPER LEVEL TROUGH
OVERHEAD...WHICH MAY CONTINUE CONVECTION THROUGH THE EVENING
HOURS...BEFORE EXITING OUT OF THE CWA BY 05Z AS NORTHERLY FLOW
ALOFT FOLLOWS BEHIND THE EXITING UPPER TROUGH. QUIETER WEATHER IS
THEN EXPECTED FOR TUESDAY WITH A SURFACE HIGH SINKING SLOWLY SOUTH
OVER THE AREA. SLIGHTLY COOLER TEMPERATURES EXPECTED THROUGH THE
PERIOD.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY NIGHT)...AS THE UPPER LOW SHIFT
E OF THE AREA...RIDGING ACROSS MEX WILL SHIFT E INTO S TX RESULTING
IN DRIER CONDITIONS THE LATTER PART OF THE WEEK. MOSTLY CLEAR SKIES
WITH A GRADUAL WARMING TREND IS EXPECTED THROUGH THE PERIOD. AN
UPPER LOW SWINGING ACROSS THE PLAINS WILL PUSH THE RIDGE OVER S TX
SLIGHTLY S THROUGH THE WEEKEND WHICH COULD ALLOW FOR AN EMBEDDED
SHORT WAVE TO MV ACROSS THE NRN CWA. HOWEVER...MOISTURE WILL REMAIN
LIMITED ALONG WITH A CAPPING INVERSION. THEREFORE LEFT THE MENTION
OF PRECIP OUT OF THE FCST FOR THE WEEKEND BUT DID GO WITH A 10 POP
BY SUNDAY ACROSS THE EASTERN CWA WHERE CIN IS LOWER. THE UPPER RIDGE
THEN SHIFTS E AND TAKES CONTROL WITH NO PRECIP EXPECTED THE FIRST
PART OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    63  85  66  87  67  /  30  10  10   0   0
VICTORIA          61  86  62  87  64  /  20  10  10   0   0
LAREDO            66  90  67  95  69  /  20  10   0   0   0
ALICE             62  87  63  90  64  /  20  10  10   0   0
ROCKPORT          66  81  71  85  70  /  30  10  10   0   0
COTULLA           61  86  61  91  64  /  10  10   0   0   0
KINGSVILLE        62  87  64  90  66  /  30  10  10   0   0
NAVY CORPUS       66  81  70  83  71  /  30  10  10   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

CB/85...SHORT TERM
TE/81...LONG TERM
Hazardous weather outlook, May 15, 5:14 AM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
514 AM CDT TUE MAY 15 2012

GMZ230-235-250-255-270-275-TXZ229>234-239>247-161015-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
514 AM CDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AREAWIDE TODAY AND THIS
EVENING NEAR THE COAST AND OFFSHORE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

87/79

In the hours before

Local storm report, May 15, 3:02 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
302 PM CDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             6 SW ROCKPORT           27.98N 97.12W
05/15/2012  E1.00 INCH       ARANSAS            TX   TRAINED SPOTTER

0222 PM     FUNNEL CLOUD     6 SW ROCKPORT           27.98N 97.12W
05/15/2012                   ARANSAS            TX   TRAINED SPOTTER

0230 PM     HAIL             3 SSW ROCKPORT          28.00N 97.07W
05/15/2012  E1.75 INCH       ARANSAS            TX   EMERGENCY MNGR

&&

LKEYS
Local storm report, May 15, 3:18 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
318 PM CDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FUNNEL CLOUD     ODEM                    27.95N 97.59W
05/15/2012                   SAN PATRICIO       TX   TRAINED SPOTTER

&&

LKEYS
Local storm report, May 15, 3:23 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
323 PM CDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             ARANSAS PASS            27.89N 97.14W
05/15/2012  E0.75 INCH       SAN PATRICIO       TX   PUBLIC

            ALONG HIGHWAY 361 ON THE CAUSEWAY 3 MILES ESE OF ARANSAS
            PASS.

&&

LKEYS
Special weather statement, May 15, 3:31 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
331 PM CDT TUE MAY 15 2012

TXZ243-152100-
NUECES-
331 PM CDT TUE MAY 15 2012

...A STRONG THUNDERSTORM WAS AFFECTING NUECES COUNTY...

AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BETWEEN COLE PARK AND TEXAS AM UNIVERSITY
CORPUS CHRISTI...MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR...
  TEXAS AM UNIVERSITY CORPUS CHRISTI BY 335 PM CDT.
  FLOUR BLUFF BY 345 PM CDT.
  PADRE ISLES COUNTRY CLUB BY 400 PM CDT.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

JR
Special weather statement, May 15, 3:45 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
345 PM CDT TUE MAY 15 2012

TXZ245-246-152145-
ARANSAS-REFUGIO-
345 PM CDT TUE MAY 15 2012

...A STRONG THUNDERSTORM WAS AFFECTING ARANSAS AND REFUGIO
COUNTIES...

AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF BAYSIDE...OR 11 MILES
NORTHWEST OF ROCKPORT...MOVING SOUTHEAST AT 10 MPH.

THIS STORM WILL BE NEAR...
  NEAR COPANO VILLAGE BY 440 PM CDT.
  NEAR ROCKPORT BY 445 PM CDT.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

JR
Local storm report, May 15, 3:52 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
352 PM CDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     3 E PORT ARANSAS        27.83N 97.03W
05/15/2012  M49 MPH          GMZ255             TX   C-MAN STATION

            NORTH WIND SUSTAINED 40 MPH GUSTING TO 49 MPH.

&&

LKEYS

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:37 PM CDTSevere Thunderstorm WarningCRPAransas, Refugio, San Patricio38 min
May 15, 2:17 PM CDTSevere Thunderstorm WarningCRPAransas, San Patricio43 min
May 15, 2:29 PM CDTSevere Thunderstorm WarningCRPDuval, Jim Wells61 min
May 15, 2:39 PM CDTSpecial Marine WarningCRP67 min
May 15, 2:54 PM CDTSevere Thunderstorm WarningCRPAransas, Nueces25 min
May 15, 2:59 PM CDTSpecial Marine WarningCRP93 min
May 15, 3:04 PM CDTSevere Thunderstorm WarningCRPSan Patricio32 min
May 15, 4:12 PM CDTSpecial Marine WarningCRP2 hr
May 15, 5:51 PM CDTSpecial Marine WarningCRP54 min
May 15, 6:16 PM CDTSpecial Marine WarningCRP89 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.